Ohio inmate given 2 weeks of medicine for man with same name

AP News
|
Posted: Jan 22, 2015 2:58 PM

TOLEDO, Ohio (AP) — An inmate given psychological medication meant for another man with the same name over a two-week period began feeling suicidal and was hospitalized for two days afterward, his sister said.

An investigation was underway into how the mix-up happened in November at the Lucas County jail in Toledo.

"It was a mistake, and it certainly shouldn't have occurred," said county Sheriff John Tharp, who confirmed the mix-up but said he could not release many details.

The jail's nursing staff gave the inmate six or seven of the wrong medications three times a day instead of just his usual dose of extra-strength aspirin for headaches, said Natasha Butler, the man's sister.

"He went on ahead and took them because he felt like, I guess, they were his medications," she told The Blade newspaper in Toledo. "He probably thought it was the Tylenol or something. He took it and accepted it."

The extra medications were to treat psychological disorders, but the other inmate with the same name already had been released from the jail, she said.

Her brother, who has been in jail since October after being charged in several vehicle break-ins, started feeling suicidal after taking the medicine in November, and last week he was hospitalized for two days because of the improper medications even though they had been stopped, Butler said.

She said her brother is better now.

Inmates at the jail wear wristbands with identifying information, including their birthdate and booking number.

The inmates involved in the medicine mix-up are 29 and 50.